Back HIV Treatment

HIV Treatment

AIDS 2008: Attitudes and Perceptions about HIV/AIDS among HIV Patients

Results from an international survey of HIV-positive patients – the largest of its kind conducted to date – were released today at the 17th International AIDS Conference (AIDS 2008). Conducted by the International Association of Physicians in AIDS Care (IAPAC), the survey looked at the attitudes and perceptions of nearly 3000 people living with HIV from 18 countries and shows an urgent global need for improved HIV and AIDS understanding and increased dialog about quality of life.

Read more:

Antiretroviral Therapy is Effective for Injection Drug Users

Injection drug users (IDUs) with HIV can benefit as much from antiretroviral therapy as non-users, according to a study presented Sunday, August 3, in advance of the XVII International AIDS Conference in Mexico City, and published in the August 6 Journal of the American Medical Association.

Read more:

100 mg Once- and Twice-daily Ritonavir (Norvir) Decreases HDL and CD36 Expression, but Only Twice-daily Dosing Increases Triglycerides

Most current HIV protease inhibitors (PIs) are used in combination with a low dose of ritonavir (Norvir) to raise their levels in the blood. This has led to interest in determining the impact of low-dose ritonavir on changes in blood lipids among patients using boosted PIsIn the current study, presented at the 15th Conference on Retroviruses and Opportunistic Infections (CROI 2008) last month in Boston, researchers investigated the possible role of ritonavir in contributing to cardiovascular disease.

Read more:

NRTI Backbone Choice Affects Durability of Efavirenz- or Nevirapine-based HAART in Treatment-naive HIV patients

The calendar year in which HIV patients initiated HAART and durability of the nucleoside/nucleotide reverse transcriptase (NRTI) backbone are significant predictors of virological success and treatment failure, according to a study published in the April 6, 2009 early online edition of the Journal of Acquired Immune Deficiency Syndromes.

Read more:

CROI 2008: D:A:D NRTI Analysis Shows Abacavir (Ziagen) and ddI (Videx) Boost Cardiovascular Risk

As effective antiretroviral therapy has extended the lives of people with HIV/AIDS, there is growing concern about long-term drug-elated toxicities. With regard to increased cardiovascular disease risk, protease inhibitors (PIs) have taken most of the blame, but some studies have found an association with drugs in other classes.

The thymidine analogs, a subset of nucleoside reverse transcriptase inhibitors (NRTIs) that includes AZT (zidovudine, Retrovir) and d4T (stavudine, Zerit) have been linked to several long-term side effects including lipoatrophy (peripheral fat loss). Some data have shown an association with abnormal blood fat levels (dyslipidemia) and insulin resistance, both known risk factors for heart disease.

To explore this connection, researchers with the large D:A:D (Data Collection on Adverse Events of Anti-HIV Drugs) study assessed the association between various NRTIs used as part of combination therapy and risk of myocardial infarction (MI, or heart attack). Results were reported in a poster presented at the 15th Conference on Retroviruses and Opportunistic Infections this week in Boston.

D:A:D, begun in 1999, is a large ongoing collaboration of 11 prospective cohorts in North America, Europe, and Australia that has collected data on more than 33,000 patients. As previously reported, antiretroviral therapy overall, and PI use in particular, were associated with an increase risk of MIs.

In the present analysis, the investigators set out to assess the effect of cumulative, recent (current or within the past 6 months), and past (> 6 months ago) use of AZT, d4T, abacavir (Ziagen; also in the Trizivir and Epzicom combination pills), ddI (didanosine, Videx), and 3TC (lamivudine, Epivir). Emtricitabine (Emtriva) and the sole nucleotide reverse transcriptase inhibitor, tenofovir (Viread) (both combined in the Truvada and Atripla combination pills) were not included since they came on the market relatively late.

Results

A large majority - 89% -- of the total 157,912 person-years of follow-up included in the present analysis was spent on NRTI(s).

During this period, 517 individuals experienced heart attacks.

98% of the MIs occurred among patients exposed to 1 or more NRTIs.

Neither cumulative nor recent use of the 2 thymidine analogs (AZT and d4T) nor 3TC were associated with increased risk of MI.

However, cumulative use of abacavir and ddI were both significantly associated with an excess heart attack risk:

abacavir: relative risk per year of use 1.14 (95% CI 1.08-1.21; P < 0.01);

ddI: relative risk per year of use 1.06 (95% CI 1.01-1.12; P = 0.03).

In a model focusing on recent use, use of abacavir and ddI within the past 6 months -- but not cumulative use - predicted an increased risk of MI (relative risk per year of use 1.90 and 1.49, respectively; both P < 0.01).

In other models, recent use of these 2 drugs -- but not past use -- predicted elevated MI risk.

Rates of MI per 1000 person-years for patients with recent use versus no recent use, stratified by level of Framingham cardiovascular risk, were as follows:

Abacavir:

Low risk: 3.3 vs 1.2;

Medium risk: 9.8 vs 7.1;

High risk: 31.3 vs 11.2.

ddI:

Low risk: 2.1 vs 1.5;

Medium risk: 9.1 vs 7.5;

High risk: 20.8 vs 14.9.

The elevated risk of MI associated with recent abacavir or ddI use was seen regardless of duration of use.

The increased risk remained after adjusting for HIV viral load, CD4 cell count, elevated blood lipids, and other metabolic factors.

Preferential use of abacavir or ddI by patients with pre-existing elevated cardiovascular risk ("channeling") did not appear to explain the findings.

Conclusion

Based on these results, the D:A:D researchers concluded that, "Thymidine analogs were not associated with risk of MI." But, they continued, "Unexpectedly, recent use of abacavir and ddI were associated with increased risk of MI, by 90% and 49%, respectively."

"The excess risks of MI associated with abacavir and ddI use were most pronounced -- in absolute terms -- in patients with high underlying cardiovascular risk," they added. "Although it is impossible to rule out bias as an explanation, if these associations are causal, the unknown biological mechanism(s) appears reversible upon cessation of these drugs."

The latter finding - that elevated MI risk did not continue after patients stopped the drugs - is in contrast with use of PIs, which seems to confer a persistent increase in risk. While PI risk is thought to be related to elevated blood lipids that promote atherosclerosis, abacavir and ddI appear to be associated with a short-term effect, perhaps related to inflammation, though the biological mechanism is not clear at this time.

Based on these findings, abacavir manufacturer GlaxoSmithKline conducted a retrospective review of 54 past clinical trials of the drug. They reported at a community meeting prior to the conference that they did not find an increased MI risk, with rates of 1.7 and 2.4 per 1000 person-years, respectively, in abacavir-exposed versus non-exposed patients; the company said further analysis is ongoing.

Given the alarming nature of the study findings, the D:A:D Steering Committee issued a statement putting the results in context.

To give an estimate of the magnitude of the increase risk of heart attacks associated with the use of these drugs, the 1.9 fold (90%) increased risk associated with use of abacavir compares with a 2-3 fold increased risk of heart attack associated with current cigarette smoking,” they wrote.

However, they noted that the increased risk was concentrated in patients with other cardiovascular risk factors, including older age, smoking, diabetes, and high cholesterol, underling the need to tailor antiretroviral therapy on an individual basis – and to manage modifiable lifestyle factors that increase heart disease risk.

“The authors of this study recommend patients receiving abacavir or ddI should consult their doctor, and discuss whether a modification of their anti-HIV drug regimen is appropriate,” they wrote. “Patients should NOT stop any drug without prior discussion with their doctor.”

The full position statement and the poster are available from the D:A:D web site.

Univ Coll London and Royal Free Hosp, UK; Univ of Copenhagen, Denmark; Univ Hosp Zurich, Switzerland; Colombia Univ, New York, NY; Academic Med Ctr, Amsterdam, The Netherlands; Inst for Publ Hlth, Epi and Devt, Univ Victor Segalen Bordeaux 2, France; St Pierre Univ Hosp, Brussels, Belgium; Univ of New South Wales, Sydney, Australia; and Rigshospitalet, Copenhagen, Denmark.

02/08/08

Reference

C Sabin, S Worm R Weber, and others (D:A:D Study Group). Do Thymidine Analogues, Abacavir, Didanosine and Lamivudine Contribute to the Risk of Myocardial Infarction? The D:A:D Study.15th Conference on Retroviruses and Opportunistic Infections. Boston, MA. February 3-6, 2008. Abstract 957c.

Other Souce

D:A:D Steering Committee. Position Statement by the D:A:D Steering Committee.